Thunderstorm Wind, Dallam
- When
- August 13, 4:26 PM CST
- Where
- Dallam County, 6.08 mi SE of Texline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -102.940
Trained spotter estimated wind gust of 60 MPH.
Mid to upper level northwesterly flow helped to move storms into the Panhandles region. With SBCAPE of 3000-4000 J/Kg in the western TX Panhandles, in-conjunction with 30-40 kts of effective shear, an established 850-700 surface trough over eastern NM advecting surface moisture northward downstream of its axis, along with around 200 m2/s2 of effective helicity provided an initial environment of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Mid to upper level northwesterly flow helped to move storms into the Panhandles region. With SBCAPE of 3000-4000 J/Kg in the western TX Panhandles, in-conjunction with 30-40 kts of effective shear, an established 850-700 surface trough over eastern NM advecting surface moisture northward downstream of its axis, along with around 200 m2/s2 of effective helicity provided an initial environment of supercell development on the onset of the convection before an MCS eventually developed and moved SE across the remainder of the TX Panhandle. Some cells across the central TX Panhandle did develop before being part of the southward moving MCS from the western TX Panhandle which one cell did produce a short lived weak tornado. Overall, several reports early on of large hail and damaging winds were reported, especially across the western TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 13, 1:28 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 228 PM CDT Sun Aug 13 2017 .DISCUSSION... The flow in the mid and upper levels will become a little more northwesterly in the wake of a short wave trough moving through the western Great Lakes this afternoon. This northwest flow will provide increased directional shear as southerly winds on the surface veer around to the northwest in the mid levels. Also a mid level disturbance will move southeast in the northwest flow aloft and this should help to get organized showers and thunderstorms going off of the Colorado and New Mexico mountains. This activity is expected to develop into and MCS which is then expected to move southeast across the panhandles tonight. At this point, it looks like the western panhandles will have the best chance of rain given the track of the upper level disturbance. Some storms may become severe with large hail and damaging winds the main threat. Localized flooding will also be possible as these storms may be efficient rain producers given all of the low level moisture. The 12z sounding from AMA showed an inversion near 500 MB with a well mixed layer above that. But, it looks like this layer will get eroded as the upper level disturbance approaches this evening. As the flow aloft transitions from northwest to west and southwest Monday and Tuesday, our rain chances decrease some. Then our area may actually have a couple of dry days before the flow becomes northwesterly again by Friday night into next weekend. This will allow mountain convection to move this way once again. Temperatures are expected to be seasonal for much of this week after Monday. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 86 65 90 65 / 90 20 40 20 20 Beaver OK 65 91 68 96 68 / 30 20 40 20 30 Boise City OK 59 85 63 89 62 / 60 20 40 20 20 Borger TX 67 89 69 93 70 / 70 20 40 20 20 Boys Ranch TX 63 88 67 93 65 / 90 20 40 20 20 Canyon TX 61 87 64 89 64 / 90 20 40 20 20 Clarendon TX 62 87 67 90 68 / 70 30 40 20 30 Dalhart TX 62 86 65 93 64 / 100 20 40 20 20 Guymon OK 65 89 67 94 66 / 40 20 40 20 20 Hereford TX 63 87 66 90 65 / 100 20 40 20 20 Lipscomb TX 67 90 69 94 70 / 40 30 40 20 30 Pampa TX 66 89 68 92 69 / 50 20 40 20 20 Shamrock TX 67 89 69 92 70 / 60 30 40 20 30 Wellington TX 68 91 69 92 71 / 60 30 40 20 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 24/15
Hazardous Weather Outlook National Weather Service Amarillo TX 237 PM CDT Sun Aug 13 2017 OKZ001>003-TXZ001>020-141200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 237 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles through tonight. Some of the storms may become strong to severe, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will be possible, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Monday through Tuesday night, and then again Friday night and Saturday. A few storms that develop during these time periods may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation.
Special Weather Statement National Weather Service Amarillo TX 348 PM CDT SUN AUG 13 2017 TXZ009-010-132115- Hemphill TX-Roberts TX- 348 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROBERTS AND WESTERN HEMPHILL COUNTIES UNTIL 415 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Lora, or 9 miles north of Miami, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Canadian and Lora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3575 10086 3604 10094 3602 10036 3564 10034 TIME...MOT...LOC 2047Z 276DEG 10KT 3582 10069 Beat
Special Weather Statement National Weather Service Amarillo TX 425 PM CDT SUN AUG 13 2017 TXZ003-132215- Hansford TX- 425 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANSFORD COUNTY UNTIL 515 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Gruver, or 21 miles west of Spearman, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gruver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until midnight CDT for the Panhandle of Texas. LAT...LON 3610 10135 3618 10162 3630 10162 3640 10143 TIME...MOT...LOC 2125Z 234DEG 9KT 3623 10158 Beat
The Amarillo radar (KAMA), 164 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
12 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Trained spotter estimated wind gust of 60 MPH.
Estimated wind gust of 70 MPH.
Five power poles down in a row.
Tree limbs down reported in Dalhart.
Extensive damage to hangars and airplanes were flipped over.
Wind damage at a gas station in the town of Hartley.
Hail the size of quarters to half dollars falling with moderate to heavy rain and winds 20 to 40 mph.
Picture of 2 inch hail submitted from social media 4 miles north of Dumas.
A significant downburst wind event occurred west and southwest of Dalhart, TX on Sunday evening. The downburst was associated with an RFD of a supercell thunderstorm. Damage from the downburst was initially observed at the Twisted Elms Golf Course were several trees were uprooted and many large branches were downed, including some onto power lines. Damage at the golf course was estimated at 75-85 MPH. The damage continued to the southeast were several power poles were blown down. Severe straight line damaged peaked at the airport where a 74 MPH wind was observed with even some of NWS ASOS equipment was damaged afterwards by flying debris from airport hangers up to half a mile away. Several small planes and a pop-up camper were flipped and thrown up to 50 yards. Damage at the airport was estimated to be from 100 to 110 MPH winds, which is equivalent of a high end EF-1 tornado.
Brief tornado lasted about one minute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716636, 716637, 716638, 716639, 716640, 716641, 716642, 716643, 716645, 716646, 716647, 716667, 716650, 716651, 716652, 716653.